Ohio, 2013

Hail in Ohio, June 28, 2013

June 28, 2013 · NWS ILN · 1 event in 1 county or zone

Scattered thunderstorms developed during the afternoon. One of these storms was capable of producing sub severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered thunderstorms developed during the afternoon. One of these storms was capable of producing sub severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 28, 9:17 AM EST, 3 hours 38 minutes earlier.

Area forecast discussion, Jun 28, 9:17 AM EST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1017 AM EDT FRI JUN 28 2013

.SYNOPSIS...
AN UPPER LEVEL TROUGH WILL SETTLE INTO THE REGION AND THEN STALL
OUT THIS WEEKEND. EMBEDDED DISTURBANCES...COMBINED WITH DAYTIME
INSTABILITY...WILL SUPPORT SHOWERS AND THUNDERSTORMS DEVELOPING AT
TIMES THROUGH THE PERIOD. COOLER AIR WILL SETTLE IN FOR THE
WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
FEW SHOWERS HAVE BEEN DEVELOPING AND SKIRTING THE FAR NORTHERN
COUNTIES. BUT OTHERWISE WILL CONTINUE TO BE IN A PRECIPITATION
LULL. WITH HEATING AND DESTABILIZATION EXPECT SCATTERED SHOWERS
AND THUNDERSTORMS TO DEVELOP THROUGH THE AFTERNOON. COVERAGE MAY
BE EVEN GREATER THAN THAT IN CENTRAL OHIO. CONDITIONS MAY BE
SUFFICIENT FOR SOME STRONGER STORMS PRIMARILY IN THE EASTERN
COUNTIES. BUMPED UP HIGHS A BIT BASED ON SOUNDING AND
OBSERVATIONAL TRENDS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
NUMERICAL MODEL SOLNS SHOWING ENERGY DROPPING DOWN THE BACK SIDE
OF THE UPPER LOW OVER THE EASTERN GREAT LAKES FROM THE UPR MS VLY
INTO THE OHIO VALLEY ON SATURDAY. IN RESPONSE TO THE UPPER LEVEL
SUPPORT A SFC WAVE DEVELOPS ON SFC BOUNDARY WHICH DROPS S INTO THE
OHIO VALLEY SATURDAY. WILL DIMINISH POPS TO CHC ACRS N AND SLIGHT
CHC SOUTH OVERNIGHT. WITH SFC WAVE DEVELOPING...WL RAMP POPS UP TO
LKLY CATEGORY FA WIDE BY SATURDAY AFTN. TEMPERATURES WILL BE
COOLER SATURDAY...RANGING FORM THE MID 70S NW TO AROUND 80 SE.

UPPER LEVEL LOW CLOSES OFF JUST TO OUR WEST SATURDAY NIGHT/SUNDAY
TIME FRAME. THIS PLACES ILN/S FA IN FAVORABLE PRECIPITATION REGION
WITH 925 MB/SFC LOW OVER SRN OHIO. WILL CONTINUE LKLY POPS
SATURDAY NIGHT INTO SUNDAY AND THEN DROP THESE POPS SOUTHWARD BY
SUNDAY AFTN. HIGH TEMPERATURES ON SUNDAY ARE EXPECTED TO BE CLOSE
TO 10 DEGREES BELOW NORMAL...RANGING FROM THE LOWER 70S NW TO THE
MID/UPR 70S SE.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
AN UPPER LEVEL TROUGH WILL SETTLE OVER THE EASTERN UNITED STATES
THROUGH AT LEAST THE MIDDLE PART OF NEXT WEEK. A CLOSED 5H LOW IS
FORECAST TO DEVELOP WITHIN THE TROUGH TOWARD SUNDAY AND THEN
SLOWLY RETROGRADE BACK WEST INTO THE MID MISSISSIPPI VALLEY REGION
THROUGH WEDNESDAY AND THURSDAY. THIS WILL RESULT IN AN UNSETTLED
LONG TERM PERIOD WITH A CHANCE OF SHOWERS/THUNDERSTORMS PRETTY
MUCH EVERY DAY. TOUGH TO RULE OUT PCPN AT ANYTIME WITH WEAK
IMPULSES ROTATING THROUGH THE TROUGH AND AROUND THE LOW...BUT
THINK THERE WILL BE A MARKED DIURNAL ENHANCEMENT GIVEN THE TIME OF
YEAR. WILL GO AHEAD AND GENERALLY KEEP THE HIGHEST POPS DURING THE
AFTERNOON INTO EARLY EVENING EACH DAY AND THEN TAPER THEM BACK
DURING THE OVERNIGHT/MORNING HOURS. WITH THE TROUGH/UPPER LEVEL
LOW OVERHEAD/NEARBY...8H TEMPS WILL REMAIN ON THE SEASONABLY
COOLER SIDE. THIS SHOULD HELP KEEP HIGHS IN THE MID TO UPPER 70S
THROUGH THE WEEKEND...THEN POSSIBLY WARMING INTO THE UPPER 70S TO
LOWER 80S THROUGH MID WEEK AS THE AIRMASS BEGINS TO SLOWLY MODIFY.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
THOUGH AN UPPER TROUGH IS IN PLACE OVER THE EASTERN US...VFR
CONDITIONS WILL CONTINUE. WIND HAS KEPT BR FROM FORMING EARLY
TODAY. THERE WILL BE CONVECTION DEVELOPING IN AN UNSTABLE AIRMASS
THIS AFTERNOON...SUPPORTED BY COOLER AIR ALOFT ARRIVING WITH
MULTIPLE SHORT WAVES. KEPT CONDITIONS VFR AS IT IS DIFFICULT TO
DETERMINE IF AND WHEN SCATTERED CONVECTION WILL AFFECT TAF SITES.
WINDS WILL PICK UP OUT OF THE WEST NORTHWEST THIS AFTERNOON...WITH
GUSTS OVER 20 KNOTS EXPECTED.

OUTLOOK...THUNDERSTORMS POSSIBLE THROUGH TUESDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...AR
NEAR TERM...
SHORT TERM...AR
LONG TERM...JGL
AVIATION...CONIGLIO
Hazardous weather outlook, Jun 28, 4:50 AM EST, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
550 AM EDT FRI JUN 28 2013

INZ050-058-059-066-073>075-080-KYZ089>098-OHZ026-034-035-042>045-
051>053-060>062-070>072-077-078-291000-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-
LOGAN-UNION OH-MIAMI-CHAMPAIGN-CLARK-PREBLE-MONTGOMERY-GREENE-BUTLER-
WARREN-CLINTON-HAMILTON-CLERMONT-
550 AM EDT FRI JUN 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHERN KENTUCKY...CENTRAL
OHIO...MIAMI VALLEY OF OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ099-100-OHZ046-054>056-063>065-073-074-079>082-088-291000-
MASON-LEWIS-DELAWARE-MADISON-FRANKLIN OH-LICKING-FAYETTE OH-PICKAWAY-
FAIRFIELD-ROSS-HOCKING-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
550 AM EDT FRI JUN 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...CENTRAL
OHIO AND SOUTH CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE REGION
INTO THIS EVENING. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.
HOWEVER...THERE IS A CHANCE THAT A FEW STORMS COULD BECOME STRONG
TO SEVERE...CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 28, 12:20 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
120 PM EDT FRI JUN 28 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0108 PM     TSTM WND GST     KOSU OSU AIRPORT        40.08N 83.07W
06/28/2013  M40 MPH          FRANKLIN           OH   ASOS

&&

BINAU
Local storm report, Jun 28, 12:26 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
126 PM EDT FRI JUN 28 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     TSTM WND DMG     COLUMBUS                39.99N 82.99W
06/28/2013                   FRANKLIN           OH   BROADCAST MEDIA

            ONE TREE DOWN IN GOODALE PARK. VIA SOCIAL MEDIA.

&&

BINAU
Local storm report, Jun 28, 12:29 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
129 PM EDT FRI JUN 28 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0123 PM     TSTM WND GST     KCMH PORT COLUMBUS APT  40.00N 82.89W
06/28/2013  M43 MPH          FRANKLIN           OH   ASOS

&&

BINAU
Special weather statement, Jun 28, 12:33 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
133 PM EDT FRI JUN 28 2013

OHZ064-065-074-281800-
FAIRFIELD OH-HOCKING OH-PICKAWAY OH-
133 PM EDT FRI JUN 28 2013

...A STRONG THUNDERSTORM WILL AFFECT EASTERN PICKAWAY...WESTERN
HOCKING AND SOUTHWESTERN FAIRFIELD COUNTIES THROUGH 200 PM EDT...

AT 129 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
CIRCLEVILLE...MOVING EAST AT 40 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 50 MPH...
PEA SIZE HAIL...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...SUGAR GROVE...HOCKING
HILLS STATE PARK AND LOGAN.

ALSO...STOUTSVILLE...AMANDA...WHISLER...TARLTON...CLEARPORT...
LAURELVILLE...BUENA VISTA...GIBISONVILLE...ILESBORO AND ROCKBRIDGE
ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 3939 8248 3939 8250 3937 8252 3937 8258
      3943 8274 3947 8274 3947 8284 3957 8308
      3974 8295 3961 8237 3960 8237 3960 8235
Local storm report, Jun 28, 12:41 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
141 PM EDT FRI JUN 28 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     TSTM WND GST     CIRCLEVILLE             39.60N 82.94W
06/28/2013  E50 MPH          PICKAWAY           OH   TRAINED SPOTTER

&&

BINAU
Special weather statement, Jun 28, 12:46 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
146 PM EDT FRI JUN 28 2013

OHZ046-055-056-281815-
DELAWARE OH-FRANKLIN OH-LICKING OH-
146 PM EDT FRI JUN 28 2013

...A STRONG THUNDERSTORM WILL AFFECT LICKING...NORTHEASTERN FRANKLIN
AND SOUTHEASTERN DELAWARE COUNTIES THROUGH 215 PM EDT...

AT 144 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR NEW
ALBANY...MOVING EAST AT 35 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
ONE HALF INCH DIAMETER HAIL...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...SUMMIT STATION...
JOHNSTOWN...PATASKALA...BEECHWOOD TRAILS...GRANVILLE SOUTH...
GRANVILLE...HEBRON...HEATH...BUCKEYE LAKE AND NEWARK.

ALSO...HARTFORD...JERSEY...ETNA...ALEXANDRIA...FREDONIA...
KIRKERSVILLE AND ST. LOUISVILLE ARE NEAR THE PATH OF THIS STRONG
THUNDERSTORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 3993 8247 3993 8261 4010 8320 4021 8289
      4033 8284 4030 8274 4028 8274 4028 8268
      4015 8225

The radar

The Cincinnati radar (KILN), 106 km away, was scanning. The volume nearest the first event began at 17:53 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Franklin

When
June 28, 12:55 PM EST to 12:59 PM EST
Where
Franklin County, 1.38 mi N of Minerva Park
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.100, -82.950

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2013Every state in 2013This day in weather historyWarnings in Ohio, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 459454.